South Carolina, 2020

Flash Flooding and Hail in South Carolina, August 6, 2020

August 6, 2020 · NWS CAE · 11 events in 4 counties and zones

Scattered slow-moving thunderstorms developed, some of which produced wind damage, and some produced locally heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
$70
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered slow-moving thunderstorms developed, some of which produced wind damage, and some produced locally heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 6, 8:58 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 8:58 AM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
958 AM EDT Thu Aug 6 2020

.SYNOPSIS...
Increasing moisture along with an upper level trough will result
in scattered showers and thunderstorms mainly during the
afternoon and evening. Some drying over the weekend but
temperatures will be above normal into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning Update: Adjusted the grids to account for ongoing
convection in the CSRA west of Augusta and for slow moving
convection over the eastern Midlands. SPC has expanded the
Maringal Risk for severe thunderstorms to now include the whole
forecast area. Nearly all of the area also remains in a Marginal
Risk in the Excessive Rainfall Outlook.

Previous Discussion:
The axis of an upper level trough will be west of the forecast
area (FA) today, extending into the TN River Valley. At the
surface, a weak inverted trough will be over the Carolina
Piedmont. Surface convergence and moisture advection along and
east of the trough will fuel afternoon convection. Surface based
CAPE values from the CAMs, in particular the HRRR, may be
overdone during the afternoon. The 00Z HRRR indicates a dewpoint
depression of only around 10 degrees at 18Z which is in stark
contrast to the 00Z GFS which has values near 30 degrees. We
favored the ECMWF which is in between the two and suggests
moderate potential instability from 1500 to 2500 J/kg of sbCAPE.
The models are consistent with unseasonably high deep layer
(0-6km) shear values of 20 to 30 kts, which would favor
multicell structures, particularly to the north where the shear
will be highest.

The main threats from afternoon convection will be localized
heavy rain and strong downburst winds. Given the moderate shear
values, the potential for organized convection and severe
weather may be higher than our typical summertime
thunderstorms, especially if the CAMs are correct in suggesting
strong instability.

The chance for thunderstorms will continue into the evening and
potentially overnight as a shortwave draws near the region.
Although models indicate that the shortwave will lift north of
the FA. High temperatures will be in the low to mid 90s today
with lows overnight in the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday and Friday night...Upper trough from the Great Lakes
through the Tennessee Valley into Georgia moving east through
the day. Weak front/boundary appears nearly stationary across
the South Carolina Piedmont or Midlands to provide weak surface
convergence. Moisture flux appears deepest to the east closer to
the coast as tropical moisture spreads northeast around Bermuda
high. Moderate instability expected with strongest instability
across the eastern Midlands and Pee Dee. A more defined short
wave trough may move through the area during peak heating with
strongest lift to the north. Convection may focus near the
stalled surface boundary but sea breeze may also be active. A
few showers and thunderstorms possible in the morning but
guidance pops suggest a focus of scattered showers and
thunderstorms in the afternoon as short wave approaches and
lingering into the overnight to the east. Model blends suggest
temps at or above normal in the low to mid 90s and lows in the
low to mid 70s. Pulse severe thunderstorms or a few multicells
possible with damaging winds main threat.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Seasonable conditions or above normal temps are expected
through the long term period as Bermuda high pressure develops.
some drying noted over the weekend and boundary/front moves to
the coast so showers and thunderstorms may be limited
especially Saturday. Continued weak troughing at the surface
expected near the area, with the moist southerly flow supporting
scattered mainly diurnal convection each day. Moisture may
increase late in the period. Near to just slightly above normal
temperatures are expected through the period.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Stratus IFR/MVFR ceilings and patchy fog developed across
portions of the area impacting all TAF sites, and are expected
to last through mid-to-late morning. Significant rainfall that
occurred yesterday at AGS and DNL have added increased moisture
along the Savannah River basin so have tempo'd lower conditions
there.

Thunderstorms will develop this afternoon in a warm, moist
airmass. Convective coverage is expected to be high enough to
warrant mention in the TAFs. Periodic restrictions from
thunderstorms, including gusty winds, will be possible at all
TAF sites through the evening. Although activity should
diminish overnight, we cannot rule out a few lingering
thunderstorms through the remainder of the TAF period. Expect
light S or SE surface winds for much of the forecast period.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as late night/early
morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 2:56 AM EST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
356 AM EDT Thu Aug 6 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
356 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening especially across the north Midlands and Pee Dee. Damaging
winds are the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Marginal risk of severe thunderstorms Friday afternoon and evening.
Damaging winds are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 12:43 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
143 PM EDT Thu Aug 6 2020

GAZ077-SCZ035-061815-
Burke GA-Barnwell SC-
143 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 215 PM EDT....

At 142 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Millett, or 7 miles southeast of
Plant Vogtle, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Frequent cloud to ground lightning is also expected with this
thunderstorm.

Some locations in the path of this storm include...
Snelling and Girard.

LAT...LON 3295 8170 3312 8178 3331 8149 3312 8141
      3316 8154 3310 8162 3305 8157 3306 8156
      3304 8156 3305 8154 3304 8154
TIME...MOT...LOC 1742Z 250DEG 15KT 3306 8167

fwa
Special weather statement, Aug 6, 1:03 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT Thu Aug 6 2020

SCZ016-061845-
Chesterfield SC-
203 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 245 PM EDT....

At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or over Cheraw, moving
northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3460 7981 3456 7982 3452 8000 3469 8007
      3475 7990 3468 7986 3466 7983 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 1803Z 245DEG 17KT 3466 7991

fwa

The radar

The Columbia radar (KCAE), 140 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind, 1 hail, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Chesterfield

When
August 6, 1:21 PM EST to 1:24 PM EST
Where
Chesterfield County, 0.69 mi N of Cheraw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.690, -79.880

Spotter reported hail up to the size of a quarter in Cheraw.

Thunderstorm Wind, Lancaster

When
August 6, 2:31 PM EST to 2:35 PM EST
Where
Lancaster County, 6.41 mi WSW of Cauthens Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.600, -80.880

SCHP reported trees down on Great Falls Hwy at Spring Park Rd. Time estimated.

Thunderstorm Wind, Lancaster

When
August 6, 2:31 PM EST to 2:35 PM EST
Where
Lancaster County, 6.96 mi WSW of Cauthens Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.600, -80.890

SCHP reported a tree down on Hwy 200 at Hwy 97. Time estimated.

Heavy Rain, Lexington

When
August 6, 4:30 PM EST to 6:15 PM EST
Where
Lexington County, 2.37 mi SSE of Irmo
Reported by
Mesonet
Coordinates
34.050, -81.160

RCWINDS rain gage reported a total of 3.78 inches of rain. 3.66 inches fell in 90 minutes, and 2.50 inches fell in 60 minutes from around 1800 EDT (1700 EST) to around 1900 EDT (1800 EST).

Flash Flood, Lexington

When
August 6, 6:00 PM EST to 6:30 PM EST
Where
Lexington County, 2.63 mi WNW of St Andrews to 2.34 mi WNW of St Andrews
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$10
Reported by
Department of Highways
Coordinates
34.046, -81.122

SCDOT webcams showed Interstate 26 at mile marker 106 shutdown in both directions due to water flowing across the interstate.

Flash Flood, Lexington

When
August 6, 6:00 PM EST to 6:30 PM EST
Where
Lexington County, 2.41 mi WNW of St Andrews to 2.16 mi WNW of St Andrews
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10
Reported by
Fire Department/Rescue
Coordinates
34.043, -81.119

Columbia FD reported several vehicles flooded in an apartment complex off Berryhill Rd, as Stoop Creek overflowed its banks.

Lightning, Richland

When
August 6, 6:02 PM EST
Where
Richland County, 1.34 mi WNW of St Andrews
Property damage
$10
Crop damage
$10
Reported by
Fire Department/Rescue
Coordinates
34.040, -81.100

Columbia FD reported a lightning strike that started a fire in the attic of a residence. No other details were available. Damage amount unknown.

Flash Flood, Lexington

When
August 6, 6:10 PM EST to 6:30 PM EST
Where
Lexington County, 3.43 mi SE of Irmo to 3.53 mi SE of Irmo
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10
Reported by
Law Enforcement
Coordinates
34.041, -81.143

Flooding at Churchill Apartments off St. Andrews Rd. Rising water moved about a dozen vehicles in the complex parking lot. No injuries.

Flash Flood, Richland

When
August 6, 6:15 PM EST to 6:45 PM EST
Where
Richland County, 2.44 mi WSW of Denny Terrace to 2.14 mi WSW of Denny Terrace
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10
Reported by
Fire Department/Rescue
Coordinates
34.061, -81.111

Multiple vehicles were flooded in an apartment complex parking lot. The water did not reach the buildings.

Flash Flood, Richland

When
August 6, 7:17 PM EST to 7:40 PM EST
Where
Richland County, 2.88 mi NW of St Andrews to 2.8 mi NW of St Andrews
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10
Reported by
Fire Department/Rescue
Coordinates
34.056, -81.120

Cars were flooded in the parking lot at Wood Ct. The water was reported to be four feet high.

Flash Flood, Lexington

When
August 6, 7:20 PM EST to 7:50 PM EST
Where
Lexington County, 3.64 mi SSE of Irmo to 3.55 mi SSE of Irmo
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$10
Reported by
Law Enforcement
Coordinates
34.030, -81.160

Flood waters closed Corley Mill Rd where it crosses Twelve Mile Creek just NW of River Bluff HS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906355, 906356, 906357, 906380, 906359, 906372, 906373, 906361, 906362, 906365, 906367.